We report the case of a 63-year-old male patient admitted to our emergency department for dyspnoea, peripheral oedema, severe diarrhoea and asthenia. History revealed Crohn’s disease (CD) submitted to several intestinal surgical resections in the previous years. He recently started a treatment with adalimumab for the control of CD. Laboratory tests at the admission revealed severe haemolytic anaemia and thrombocytopaenia. Haptoglobin levels were low, schistocyte count was markedly increased. In the suspect of thrombotic microangiopathy, he was admitted to our internal medicine department where we urgently started plasma exchange (PEX). We observed normal ADAMTS-13 activity in absence of Shiga toxin or enterotoxic Escherichiacoli at stool tests. Despite a diagnosis of atypical haemolytic–uraemic syndrome, we observed full platelet count recovery and schistocytes normalisation after the fourth PEX. We then put a diagnosis of adalimumab-induced thrombocytopaenic microangiopathy. Adalimumab was withdrawn. We did not observe relapses in the following 3 months.
- haematology (incl blood transfusion)
- adult intensive care
Statistics from Altmetric.com
Contributors LF, MS, FR and CN managed the patient during his admission, wrote the paper and reviewed the existing literature.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.